ADVERTISEMENT
Neurological Health Data Verified

Conventional Non-platinum Cancer Chemotherapy - The Neurological Complications

Published on Mar 17, 2023   -  4 min read

Abstract

Neurological complications from conventional cancer chemotherapy are a well-known phenomenon. The article describes some of the complications in detail.

Introduction

Neurologic complications of conventional non-platinum cancer chemotherapy may result from the toxic effects of the drugs on the nervous system or indirectly from drug-induced metabolic or cerebrovascular disorders. A wide range of neurologic complications is associated with conventional non-platinum drug treatment. The complications might be confused with paraneoplastic syndromes, metastatic diseases, or other comorbid neurologic disorders that do not need a reduction in the dose or discontinuation. If the neurologic complications are caused by chemotherapy, the discontinuation of the drug might be helpful in preventing them.

Neurotoxicity from cancer treatment is a known phenomenon. Non-conventional chemotherapy or radiotherapy has crucial effects on the central or peripheral nervous systems that can restrict the course of treatment. Different types of neurotoxicity are coming up with the continuous development of certain biological and immunotherapeutic agents to treat cancer.

Neurotoxicity depends on various factors, including the dose of the chemotherapy drugs, route of administration, other drug interactions, underlying nervous system diseases, and patient vulnerability. Neurotoxicity can directly occur by damage to the neurons or indirectly by changing the surrounding environment. However, there are no tests for the diagnosis, largely based on the exclusion criteria, but correct recognition is essential as dose adjustment or discontinuation may prevent further injury.

What Are the Various Neurological Complications of Conventional Non-platinum Cancer Chemotherapy?

Headache:

Headache is one of the common complications of cancer treatment. Individuals with a prior history of headaches might be prone; however, most individuals are at risk for developing a headache. Several chemotherapeutic agents can give rise to headaches. The mechanism by which chemotherapeutic agents cause, headaches is unknown, but it occurs more frequently with drugs that penetrate the blood-brain barrier, such as Temozolomide, Nelarabine, and intrathecal (IT) or high-dose intravenous Methotrexate. Headaches occur with other treatments as well, such as with the administration of Rituximab, a human monoclonal antibody that is frequently used to treat lymphoma, and rarely with Trastuzumab, used to treat breast cancer. Headache is also seen with the administration of a new immunotherapeutic treatment of B-cell malignancies. The neurotoxicity associated with this treatment is related to the elevated levels of inflammatory chemicals accompanying the transfer of these cells. Treatment with certain steroids may decrease these inflammatory changes but also compromises the efficiency of the cells against malignant cancer, so their use is often restricted. Interferons and interleukins are other immunotherapeutic agents which can lead to a headache.

Cancer treatment can also lead to increased intracranial pressure that results in a headache. Aseptic meningitis (inflammation of the tissues covering the brain and spinal cord which are associated with negative bacterial culture) can also be caused by headache, which is common after treatment with chemotherapy or biological therapy, including steroids. Within hours of drug administration, the patients show symptoms of headache, nausea, neck stiffness, fever, and lethargy. The common chemotherapeutic agents that cause aseptic meningitis are Cytarabine, Methotrexate, Thiotepa, and Topotecan.

Seizures:

Seizures occur with the administration of various intravenous chemotherapeutic agents. The seizures are so severe with Busulfan that anti-epileptic medication for seizure prophylaxis is advised along with the drug. The seizures can show as encephalopathy with non-convulsive status epilepticus. Seizures may be related to the drugs themselves or a result of environmental changes induced by the drug. Vincristine may lead to inappropriate secretion of antidiuretic hormone (SIADH), which can lead to hyponatremia (less sodium in the blood) and seizure. Seizures are more common with Cytarabine, Methotrexate, and, rarely, Topotecan.

Immunomodulatory agents such as interferon and interleukin-2 may also lead to seizures. Seizures are common in patients receiving this treatment and are difficult to control. Anti-epileptic medication can be used as a prophylaxis to prevent the onset of seizures. A combination of several anti-epileptic agents and steroids is required to control the seizures. Blinatumomab causes seizures in 15 to 20 percent of treated patients. The drug Thalidomide rarely causes seizures.

Encephalopathy:

The most common central nervous system complication is the acute altered mental status after the cancer treatments. Acute encephalopathy occurs with drugs that can easily penetrate the blood-brain barrier, such as Cytarabine or Methotrexate, Procarbazine, and nitrosoureas. Encephalopathy leads to drowsiness, stupor, or inattentiveness. The encephalopathy usually improves once the drug is stopped, but in some instances, an antidote might be needed to reverse it. For example, the encephalopathy after the administration of Ifosfamide reverses with Methylene blue administration.

Chemotherapy drugs such as Methotrexate might also cause leukoencephalopathy. Dementia has been found to occur in patients with Carmustine, Fludarabine, Cytarabine, Thalidomide, Vincristine, or tumor necrosis factor. Drugs such as Rituximab and Topotecan can lead to chronic encephalopathy.

Cerebrovascular Disease:

The risk of developing strokes and other cerebrovascular diseases increases due to certain chemotherapeutic drugs. Chemotherapeutic agents such as Cyclosporine, L-asparaginase, Doxorubicin, Methotrexate, and Estramustine increase the risk of stroke. High-dose of Methotrexate can lead to a “stroke-like” syndrome of fluctuating and reversible neurological symptoms. Chemotherapeutic drugs such as L-asparaginase increase the risk of arterial thrombosis along with venous sinus thrombosis. This might lead to stroke, seizures, and intracranial hemorrhage. The drug Bevacizumab increases the risk of cerebrovascular thrombosis and intracranial hemorrhage. Ipilimumab leads to inflammation of the blood vessels, thus increasing the risk of stroke.

Cerebral Ataxia:

The symptoms of cerebellar dysfunction include dysarthria, nystagmus, confusion, slurred speech, and ataxia. High-dose Cytarabine commonly causes cerebral ataxia. Elderly patients and patients with pre-existing neurological conditions or renal dysfunction are severely affected. On discontinuation, most of the symptoms resolve within two weeks, but some patients have permanent injuries. Other chemotherapeutic agents that can cause cerebellar dysfunction include Hexamethylmelamine, Capecitabine, 5-Fluorouracil, Oxaliplatin, Procarbazine, Vincristine, and Nelarabine.

Plexopathy:

Plexopathy is a medical condition that affects the network of nerves known as a plexus. The peripheral nerves can be affected by cancer treatment and are susceptible to the treatment effects. Symptoms of plexopathy include sensory impairment, weakness, and reflex abnormalities with or without pain in several nerve roots of the affected limb. Brachial plexopathy is common after the treatment of breast or lung cancer, while lumbosacral plexopathy can be seen after treatment of the pelvic region. Electrodiagnostic testing may demonstrate plexopathy. CT (computed tomography) or MRI (magnetic resonance imaging) scans may demonstrate diffuse loss of tissues and occasional fibrosis. The brachial plexus is affected more than the lumbosacral plexus.

Peripheral Neuropathy:

Peripheral neuropathy is a common neurological complication of cancer treatment. Many chemotherapeutic drugs cause peripheral neuropathy. The drug-induced neuropathies can be aggravated by pre-existing or new peripheral neuropathies from other causes, such as diabetes or alcohol, or due to the use of other neurotoxic drugs, such as Vinorelbine. Calcium and magnesium supplementation and administration of glutamine, glutathione, acetyl-L-carnitine, and erythropoietin have been found to prevent chemotherapy-induced peripheral neuropathy.

Conclusion

With evolving cancer treatments, neurological complications can also develop. Neurotoxicity has been found to occur with both traditional and newer cancer treatments in the central and peripheral nervous systems, limiting the course of treatment. Discontinuation of the drug or adjustment of the dose might prevent further neurological injury. Know-how of such toxicities can help to further stop the symptoms from progressing into the nervous system.

ADVERTISEMENT
Article Resources

Last reviewed at:
17 Mar 2023  -  4 min read

RATING

15

Tags:

Comprehensive Medical Second Opinion.Submit your Case

Popular Articles Most Popular Articles

Do you have a question on Neurological Abnormality or Neurologic Complications Of Conventional Non-platinum Cancer Chemotherapy?

Ask a Doctor Online

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.